Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 39, NWS San Angelo, TX

April 23, 2014Coke County, Nolan County, Sterling County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Apr 23, 2014, 8:03 PM CDT for Coke County, Nolan County, Sterling County, Texas. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2014, 8:03 PM CDT (01:03 UTC)
Expired
Apr 23, 2014, 8:45 PM CDT
In force
42 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Coke County, TX, Nolan County, TX, Sterling County, TX

The radar

The San Angelo radar (KSJT), 78 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 8:21 PM CDTHAIL 14 Sw Silver, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 3:44 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2014-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2014-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
3565 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

357 
WUUS54 KSJT 240103
SVRSJT
TXC081-353-431-240145-
/O.NEW.KSJT.SV.W.0039.140424T0103Z-140424T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
803 PM CDT WED APR 23 2014

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN COKE COUNTY IN WEST CENTRAL TEXAS...
  SOUTHWESTERN NOLAN COUNTY IN WEST CENTRAL TEXAS...
  NORTHEASTERN STERLING COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 845 PM CDT

* AT 801 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES         
  SOUTHWEST OF SILVER...MOVING EAST NORTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SILVER AROUND 830 PM CDT.
  SANCO AROUND 845 PM CDT.

LAT...LON 3193 10043 3189 10092 3207 10095 3210 10089
      3209 10067 3219 10067 3224 10054
TIME...MOT...LOC 0103Z 255DEG 17KT 3199 10081

HAIL...1.00IN
WIND...60MPH

$$


JOHNSON
1 follow-up statement
448 
WWUS54 KSJT 240130
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
830 PM CDT WED APR 23 2014

TXC353-431-240140-
/O.CAN.KSJT.SV.W.0039.000000T0000Z-140424T0145Z/
NOLAN TX-STERLING TX-
830 PM CDT WED APR 23 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STERLING AND
SOUTHWESTERN NOLAN COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED INTO COKE COUNTY.

LAT...LON 3209 10077 3209 10067 3208 10066 3208 10048
      3193 10043 3190 10082 3209 10082 3210 10082
      3210 10078
TIME...MOT...LOC 0130Z 255DEG 17KT 3202 10066

$$

TXC081-240145-
/O.CON.KSJT.SV.W.0039.000000T0000Z-140424T0145Z/
COKE TX-
830 PM CDT WED APR 23 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
COKE COUNTY UNTIL 845 PM CDT...

AT 830 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SILVER...AND
MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SANCO AROUND 845 PM CDT.

LAT...LON 3209 10077 3209 10067 3208 10066 3208 10048
      3193 10043 3190 10082 3209 10082 3210 10082
      3210 10078
TIME...MOT...LOC 0130Z 255DEG 17KT 3202 10066

HAIL...IN
WIND...60MPH

$$


JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 6:55 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 23, 6:55 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
655 PM CDT WED APR 23 2014

.AVIATION...
/00Z TAFS/

Widely scattered thunderstorms will move northeast across northern
and western parts of West Central Texas this evening and early
tonight. Given recent radar trends and with the low coverage, not
initially carrying TSRA at any of the TAF sites. The KABI and KSJT
sites are in closer proximity to these storms. Will closely monitor
and amend as needed. Strong, gusty winds and hail are possible with
some of the storms. Expect the storms to dissipate by 06Z. Extensive
middle to high cloud coverage this evening will decrease overnight,
with low cloud development expected through early morning across
southern and eastern parts of West Central Texas. Carrying MVFR
cloud groups at KSOA, KBBD and KJCT. Any residual low clouds should
break up quickly by mid-late morning, as a weak cold front pushes
south and enters the area. North winds 10-15 KT will follow the
frontal passage, with gusts over 20 KT possible for a few hours at
KABI and KSJT.

19

&&

.PREV DISCUSSION... /ISSUED 351 PM CDT WED APR 23 2014/

UPDATE...
Have updated zone forecast package to reflect Severe Thunderstorm
Watch now in effect until 11PM CDT this evening. This watch includes
all of the Big Country.

&

SHORT TERM...
(Tonight and Thursday)

Showers and thunderstorms still look possible tonight, but its been
working against a few negatives as well. Weak lead shortwave is
rotating across West Central Texas this afternoon, producing a few
weak showers across the area. This wave will continue to the
northeast and not be much of a factor for this afternoon, other than
across the northern and northeast Big Country north of Abilene. To
the west, extensive high clouds are now covering the dryline, which
has inhibited mixing so far and allowed only weak convergence to
develop so far. This area also is seeing a bit of subsidence from
the initial shortwave.

First, areas north of I-20 from Sweetwater to Abilene ahead of the
shortwave will continue to see at least a few showers and storms
through the remainder of the afternoon. We will also look start
looking out to the west for more, probably more intense, development

Second, Models say that the high clouds will thin and push east, and
allow the dryline to sharpen and move east of a Lubbock to Midland
line before sunset. As this happens, then development of storms is
possible along or very near the western borders of the Concho Valley
and Big Country, roughly from Sweetwater to Sterling City, with the
activity pushing east and northeast through the evening hours. This
would place an area north of a San Angelo to Abilene line with the
best rain chances, which is already pretty well covered in the
forecast. Will leave these pops alone for now, and monitor the
development of the high clouds and the dryline. If storms can
develop, shear and instability suggest that severe will be possible.
High LCL's make for a tough situation for tornadoes,  but very large
hail and damaging winds certainly possible.

Stronger upper level wave, noted on water vapor imagery moving into
Colorado and New Mexico this afternoon, will push east into the
plains early Thursday. This will allow the dryline and then a cold
front to push through West Central Texas before noon. Not much
colder air behind the front, but it will be drier with dewpoints
falling into the 30s and 40s.

7

LONG TERM...
(Thursday Night through Tuesday)

By Thursday night the upper trough axis will be over the Mississippi
valley with weak upper ridging building over the forecast area. A
weak cold frontal boundary just south of the forecast area will wash
out on Thursday night with weak surface winds swinging back out of
the south. Friday morning lows will range from the mid 50s over the
Big Country to the lower 60s along the Interstate 10 corridor.

The next upper level system that will affect the forecast area will
close off over southern Nevada by Saturday morning and will move
over the four corners area by Saturday afternoon. Ahead of this next
system a dryline will push east and become stationary along our
western CWA border Saturday afternoon. With afternoon highs warming
into the upper 90s Saturday afternoon and given some weak
convergence along the dryline, there will be a chance of showers and
thunderstorms primarily along our western counties Saturday
afternoon.

As the upper level system digs southeast toward the northern Texas
Panhandle Saturday evening, the dryline will initially retreat
westward toward the New Mexico border. Then, as the upper level
system lifts toward the Southern Plains, the dryline will push
eastward, aided by a Pacific front, through the forecast area as a
squall line Saturday evening through Saturday night. Our best chance
of meaningful rainfall will be associated with this squall line.
There is a slight chance of strong and possibly severe storms
developing along the squall line as it move east through the area.
The primary threats will be large hail, damaging winds, and deadly
lightning. Thunderstorm activity should be east of the forecast area
by Sunday morning. Sunday morning lows will be in the mid 60s with
afternoon highs on Sunday in the upper 80s. Afternoon highs on
Monday will be in the low to mid 80s after morning lows in the the
mid to upper 50s..

The remainder of the week will be dry and a little cooler as upper
level ridging builds over the area. Highs on Tuesday will be in the
mid 70s to around 80 and on Wednesday in the mid to the upper 70s,
Morning lows on Tuesday and Wednesday will be in the low to mid 50s.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 64  83  58  92  66 /  30   5   5   5   5
San Angelo 	 62  86  59  92  66 /  30   5   5   5   5
Junction 	 66  88  62  88  66 /  20  10   5   5   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 23, 2:34 PM CDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
234 PM CDT WED APR 23 2014

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-241945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
234 PM CDT WED APR 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS WEST
CENTRAL TEXAS LATE THIS AFTERNOON AND INTO THE EVENING HOURS. A FEW
STORMS MAY BECOME SEVERE...MAINLY ALONG AND NORTH OF A STERLING
CITY...TO SAN ANGELO...TO COLEMAN LINE. THE MAIN HAZARDS WILL BE
LARGE HAIL...DANGEROUS LIGHTNING...AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A MORE WIDESPREAD SEVERE WEATHER EVENT WILL BE POSSIBLE ACROSS ALL
OF WEST CENTRAL TEXAS LATE SATURDAY AFTERNOON AND SATURDAY NIGHT.
AT THIS TIME...LARGE HAIL AND DAMAGING WINDS LOOK TO BE THE MAIN
HAZARDS. HOWEVER...AN ISOLATED TORNADO WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Apr 23, 7:07 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
707 PM CDT WED APR 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     2 ENE ROCHESTER         33.33N  99.82W
04/23/2014  E70 MPH          HASKELL            TX   PUBLIC

            DOWNED TREE LIMBS AND WINDS ESTIMATED AT 70 MPH.

&&

EVENT NUMBER SJT1400107

JD
Local storm report, Apr 23, 7:08 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
708 PM CDT WED APR 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             ROCHESTER               33.32N  99.86W
04/23/2014  E1.00 INCH       HASKELL            TX   PUBLIC

&&

EVENT NUMBER SJT1400108

JD
Special weather statement, Apr 23, 7:17 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
717 PM CDT WED APR 23 2014

TXZ064-065-240045-
STERLING TX-COKE TX-
717 PM CDT WED APR 23 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 745 PM CDT FOR
STERLING AND COKE COUNTIES...

POTENTIAL STORM HAZARDS INCLUDE...
  GUSTY WINDS AND HAIL

AT 718 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 22 MILES WEST OF
SILVER...OR ABOUT 11 MILES NORTH OF STERLING CITY...MOVING EAST AT 25
MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  A FEW SMALL BROKEN TREE BRANCHES...
  A FEW LOOSE OBJECTS TOPPLED...
  HAZARDOUS DRIVING CONDITIONS AND POSSIBLE BLOWING DUST...

THE STRONG THUNDERSTORM WILL BE NEAR...
NORTHEASTERN STERLING AND NORTHWESTERN COKE COUNTIES.

LAT...LON 3210 10078 3209 10067 3208 10065 3197 10064
      3187 10111 3209 10118
TIME...MOT...LOC 0017Z 248DEG 23KT 3199 10105

JOHNSON
Local storm report, Apr 23, 7:20 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
720 PM CDT WED APR 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     1 NW HASKELL            33.17N  99.74W
04/23/2014  M76 MPH          HASKELL            TX   MESONET

&&

EVENT NUMBER SJT1400109

JD
Local storm report, Apr 23, 7:26 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
726 PM CDT WED APR 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             WEINERT                 33.32N  99.67W
04/23/2014  E1.00 INCH       HASKELL            TX   FIRE DEPT/RESCUE

&&

EVENT NUMBER SJT1400110

JD
Special weather statement, Apr 23, 7:45 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
745 PM CDT WED APR 23 2014

TXZ064-065-240130-
STERLING TX-COKE TX-
745 PM CDT WED APR 23 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 830 PM CDT FOR
STERLING AND COKE COUNTIES...

POTENTIAL STORM HAZARDS INCLUDE...
  GUSTY WINDS AND HAIL

AT 742 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 17 MILES SOUTHWEST
OF SILVER...OR ABOUT 9 MILES NORTH OF STERLING CITY...MOVING
NORTHEAST AT 30 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  A FEW SMALL BROKEN TREE BRANCHES...
  A FEW LOOSE OBJECTS TOPPLED...
  HAZARDOUS DRIVING CONDITIONS AND POSSIBLE BLOWING DUST...

THE STRONG THUNDERSTORM WILL BE NEAR...
  SILVER BY 820 PM CDT

LAT...LON 3210 10096 3209 10067 3194 10055 3185 10098
      3201 10107
TIME...MOT...LOC 0045Z 246DEG 25KT 3197 10093

JOHNSON

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:10 PM CDTSevere Thunderstorm WarningSJTHaskell50 min
Apr 23, 7:17 PM CDTSpecial Weather StatementSJTSterling28 min
Apr 23, 7:43 PM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton47 min
Apr 23, 7:45 PM CDTSpecial Weather StatementSJTCoke45 min
Apr 23, 8:20 PM CDTSpecial Weather StatementSJTFisher25 min
Apr 23, 8:23 PM CDTSevere Thunderstorm WarningSJTThrockmorton67 min
Apr 23, 8:46 PM CDTSpecial Weather StatementSJTJones29 min
Apr 23, 9:08 PM CDTSpecial Weather StatementSJTTaylor37 min
Apr 23, 9:22 PM CDTSpecial Weather StatementSJTHaskell23 min
Apr 23, 9:41 PM CDTSevere Thunderstorm WarningSJTCallahan, Taylor49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.